Colorado, 2016

Flash Flood and Hail in Colorado, July 17, 2016

July 17, 2016 · NWS BOU · 6 events in 2 counties and zones

Severe thunderstorms produced large hail, from 1 to 2 inches in diameter; along with intense straight-line winds. Flash flooding was also observed 10 miles northeast of New Raymer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from 1 to 2 inches in diameter; along with intense straight-line winds. Flash flooding was also observed 10 miles northeast of New Raymer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 17, 1:41 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 1:41 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT SUN JUL 17 2016

.SHORT TERM...(This evening through Monday)
Issued at 213 PM MDT Sun Jul 17 2016

for this evening...the northeast corner dewpoints are still in the
upper 50s and lower 60s. caps on all models are 2500+ with low
cins. several models suggest a southeast moving supercell
clipping the northeast corner. This already is reflected in grids.

After a lull late tonight and early monday...monday pm looks
capped on the northeast plains...with the best opportunity of
convection over the higher terrain of the palmer divide...cheyenne
ridge and the mountains and foothills. this is also already
reflected in previous forecast...so no changes. I did raise max
temps a degree in eastern colorado due to higher guidance numbers.

.LONG TERM...(Monday through Saturday)
Issued at 241 pm MDT Sun Jul 17 2016

Models keep the upper ridge centered over Oklahoma Monday night
through Wednesday night. There is weak southwesterly flow aloft
for the CWA all five periods. There is no synoptic scale energy
noted on the QG Omega fields through 12z Thursday morning. Models
show a fairly weak low level pressure gradient Monday night so
normal drainage wind patterns should prevail. There should be some
easterly winds Tuesday and Wednesday, with normal drainage flow
during the night times. Models have quite a bit of mid and upper
level moisture for the CWA through Thursday morning. The
precipitable water values are in the 0.70 to 1.50 inch range
Monday evening. They are in the 0.50 to 1.40 inch range Tuesday
and Wednesday. Models have plenty of CAPE over all the CWA through
the periods, with the highest values over the mountians and
foothills during the afternoons and evenings. We should have
decent thunderstorms coverage in the mountians for the next
several days, but still not great out on the plains. The plains
could see 30% pops late day Monday and Tuesday. Heavy rain could
be an issue Monday evening. For temperatures, Tuesday's highs
will be 1-3 C warmer then Monday's highs. Wednesday's highs will
be 1-2 C warmer than Tuesday's. For the later days, Thursday
through Sunday, models keep the upper high centered southeast of
the CWA, but the upper ridge flattens out somewhat Friday into the
weekend. There will still be some mid and upper level moisture to
move across the CWA, but less by Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 213 PM MDT Sun Jul 17 2016

vfr conditions should continue at area airports through midday
monday. There will be isolated thunderstorms...which may be more
of an issue for arrival gates than the airports. surface winds
will be mostly east or east southeast this evening...becoming
light downslope late tonight...and transitioning back to a
northeast wind midday monday.

&&

.FIRE WEATHER...
Issued at 213 PM MDT Sun Jul 17 2016

tomorrow will be the first of several days of monsoon moisture
with scattered showers and thunderstorms over the higher terrain.
winds will be light and dewpoints higher...so the overall threat
of large fires will be reduced starting tomorrow. If we can
moisten the fuels the next few days that will also reduce the fire
threat.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RTG
LONG TERM...RJK
AVIATION...RTG
FIRE WEATHER...RTG
Hazardous weather outlook, Jul 17, 9:22 AM MST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1022 AM MDT SUN JUL 17 2016

COZ030>051-181630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1022 AM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE JUST A COUPLE OF DEGREES COOLER TODAY...WITH ISOLATED
THUNDERSTORMS AFTER 3PM. ANY STORMS WITH LARGE HAIL AND STRONG
WINDS WILL BE CONFINED TO THE NORTHEAST PLAINS EARLY THIS EVENING.

IN THE MOUNTAINS AND HIGH VALLEYS...ONE MORE DAY OF VERY WARM AND
DRY CONDITIONS CAN BE EXPECTED. FIRE DANGER WILL BE ELEVATED BUT
WINDS WILL BE LIGHTER THAN THOSE OBSERVED YESTERDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER THE MOUNTIANS AND FOOTHILLS THROUGH THE
UPCOMING WEEK. THERE WILL ALSO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE PLAINS MONDAY AND TUESDAY...THEN A SLIGHT
CHANCE THE REST OF THE WEEK. THE STORMS ON MONDAY AND TUESDAY
EVENING MAY PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER FAR NORTHEAST COLORADO AFTER
4 PM TODAY.

In the hours before

Special weather statement, Jul 17, 2:20 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN JUL 17 2016

COZ041-046-172145-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
320 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELBERT COUNTY UNTIL
345 PM MDT...

AT 320 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF MATHESON...OR 17 MILES SOUTHWEST OF LIMON...MOVING
EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MATHESON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3904 10404 3923 10403 3923 10378 3910 10378
      3910 10391 3908 10391 3908 10393 3907 10391
      3906 10393 3905 10390 3904 10392
TIME...MOT...LOC 2120Z 267DEG 11KT 3911 10395

RPK
Special weather statement, Jul 17, 3:30 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT SUN JUL 17 2016

COZ040-172300-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
430 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE COUNTY UNTIL 500
PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF CENTENNIAL...OR 8 MILES SOUTHEAST OF
DENVER...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AURORA...NORTHEASTERN CENTENNIAL...GREENWOOD VILLAGE...
ARAPAHOE PARK AND BUCKLEY AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3960 10487 3973 10486 3973 10467 3960 10465
      3960 10467 3961 10468 3961 10473 3960 10473
TIME...MOT...LOC 2230Z 245DEG 12KT 3965 10483

RPK

The radar

The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Arapahoe

When
July 17, 3:45 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -104.810

Hail, Weld

When
July 17, 4:20 PM MST
Where
Weld County, 6.27 mi ENE of Pawnee Buttes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -103.880

Hail, Weld

When
July 17, 4:54 PM MST
Where
Weld County, 9.6 mi SE of Pawnee Buttes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -103.830

Hail, Weld

When
July 17, 5:00 PM MST
Where
Weld County, 7.88 mi NNW of Stoneham
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.710, -103.690

Thunderstorm Wind, Weld

When
July 17, 5:20 PM MST
Where
Weld County, 3.77 mi WNW of Stoneham
Measured
63 kt (72 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.630, -103.710

Flash Flood, Weld

When
July 17, 6:30 PM MST to 8:30 PM MST
Where
Weld County, 1.74 mi NE of New Raymer to 11 mi ESE of Stoneham
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.550, -103.760

The combination of heavy rain and hail produced flash flooding along small creeks and streams.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640729, 640730, 640731, 640732, 640733, 648657.